Maine, 2012

High Wind in Maine, December 21, 2012

December 21, 2012 · NWS CAR · 5 events in 5 counties and zones

Intense low pressure tracked northeast along the Saint Lawrence River Valley during the 21st drawing a cold front across the region. A strong low level jet moved across the region in advance of the front during the afternoon and evening of the 21st producing strong winds.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intense low pressure tracked northeast along the Saint Lawrence River Valley during the 21st drawing a cold front across the region. A strong low level jet moved across the region in advance of the front during the afternoon and evening of the 21st producing strong winds. Sustained winds of 25 to 35 mph...with gusts up to 60 mph...occurred Downeast with the stronger winds generally occurring near the coast. The strongest winds occurred from mid afternoon through evening...then diminished in the wake of the front. |The strong winds toppled trees...snapped branches and brought down power lines. The most extensive damage to trees and power lines occurred across Hancock county where numerous trees were toppled. At the peak of the event...during the evening...around 10000 customers were without power in Hancock county. Numerous trees and power lines were reported down in the towns of Brooklin...Sorrento...Aurora...Trenton...Hancock and Amherst. The fallen trees blocked roads in spots. Trees and power lines were also brought down around the Bangor area. At the peak of the event around 5300 customers were without power in southern Penobscot county. Trees and power lines were also reported down in the coastal Washington county towns of Cherryfield...Addison and Machias. Around 1500 customers were without power at the peak of the event in coastal Washington county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 21, 2:00 PM EST, 0 minutes earlier.

Area forecast discussion, Dec 21, 2:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
200 PM EST FRI DEC 21 2012

.SYNOPSIS...
STRONG LOW PRESSURE WILL APPROACH FROM THE WEST TODAY. THIS LOW
WILL THEN DRIFT NORTH OF THE AREA THROUGH THE WEEKEND AND KEEP
CONDITIONS UNSETTLED. BRISK AND COLDER CONDITIONS CAN BE EXPECTED
FOR SUNDAY INTO EARLY NEXT WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...
130PM UPDATE...
ADDED ZONES 15 TO 17 TO THE HIGH WIND WARNING. THERE HAVE BEEN
NUMEROUS LSR REPORTS OF WINDS NEAR 60 MPH AND DAMAGE IN NEW
YORK...CT AND MA ASSOCIATED WITH THE LLJ THAT WILL ARRIVE IN THE
FORECAST AREA LATER THIS AFTERNOON. DOWNED TREES...BRANCHES AND
WIRES WILL POSE A DANGEROUS SITUATION LATER THIS AFTERNOON WITHIN
THE WARNING AREA.

ELSEWHERE...CONTINUE TO DE-EMPHASIZE THE WINTER WEATHER ADVISORY.
WARM ADVECTION IS REAL STRONG WITH THE OCCLUSION AND DO NOT EXPECT
MORE THAN AN INCH EXCEPT IN ZONES 1...3 AND 4 AS WELL AS HIGH
TERRAIN IN ZONE 10.

10AM UPDATE...
EXTENDING WIND ADVISORY FOR ALL REMAINING ZONES AS LOW LEVEL JET MOVES
ACROSS FORECAST AREA LATE THIS AFTERNOON AND EVENING. THE HIGH
WIND WARNING REMAINS IN PLACE FOR COASTAL ZONES WHERE WIND GUSTS
MAY APPROACH 60 MPH FOR THE OUTER ISLANDS. THIS IS A SIGNIFICANT
WIND EVENT. DOWNED TREES...POWER OUTAGES AND PROPERTY DAMAGE CAN
BE ANTICIPATED ALONG THE COAST. THE CONCERN INLAND WILL BE TREES
WEAKENED BY THE HEAVY WET SNOW THAT FELL THIS WEEK. HIGHER
ELEVATIONS TOWARDS 1000 FEET SUCH AS GREENVILLE WILL RECEIVE THE
STRONGEST GUSTS AND MOST IMPACTS INLAND. THE STRONGEST WINDS WILL END
ABRUPTLY AS THE FRONT CROSSES LATER THIS EVENING.

ALSO TRIMMED SNOW/ICE AMOUNTS FOR MOST LOCATIONS EXCEPT ZONES
1...3 AND 4. THE EMPHASIS TODAY IS ON WIND RATHER THAN SNOW AND ICE.

UPDATE 0620L: PRECIP HAS REACHED AUG/WVL ATTM AND SHOULD MOVE INTO
OUR SWRN ZNS NXT HR OR SO... HAVE ADJUSTED POPS TO REFLECT LATEST
TIMING AND TRENDS. ALSO ISSUED A WNTR WX ADV FOR OUR INTERIOR
DOWNEAST ZNS (15>17) FROM 12-16Z AS COULD SEE A FEW HRS OF LGT SNOW/SLEET
/FZRA BEFORE WARMER AIR MOVES IN AND CHANGES IT ALL TO RA....

DEEP LOW PRES OVR SRN MI ATTM PROGGED TO MV OVR WRN LK ERIE BY
12Z W/ A TRIPLE PT LOW OVR NERN PA... CLDY SKIES ACROSS THE FA
ATTM W/ WDSPRD DECK OF STRATUS IN PLACE BLO INCREASING MID/HIGH
CLDS WHICH ARE SWEEPING NEWRD AHEAD OF THE APPROACHING SYSTEM.
FA PRECIP REMAINS FREE ATTM W/ PRECIP ACROSS JUST SW PORTIONS OF
THE STATE BUT IS SPREADING NEWRD AND SHOULD BEGIN OVERSPREADING
OUR SWRN ZNS NXT FEW HRS. MAIN FOCUS W/ THIS SYSTEM REMAINS ON
PRECIP TYPE AND WNDS... STILL EXPECT PRECIP TO SPREAD NEWRD FROM
WRN/SWRN AREAS ERLY THIS AM INTO OUR FAR ERN AND NERN ZNS BY ERLY
THIS AFTN. CRITICAL THICKNESS FCSTS AND EXPECTED BNDRY LAYER TEMPS
SUGGEST RAIN COASTAL DOWNEAST W/ A PSBL BRIEF PD OF
SNOW/SLEET/FZRA INTERIOR DOWNEAST BEFORE A QUICK CHANGE OVER TO JUST
RA BY MID AM. HAVE NOT ISSUED A WNTR WX ADV FOR THESE ZNS S EXPECT
AND WNTRY MIX TO BE LOW-IMPACT AND RATHER SHORT-LIVED. FURTHER
N...FOR OUR CENTRAL ZNS INCLUDING 11/31/32...HAVE ISSUED AN ADV AS
EXPECT A SEVERAL HR PD OF SOME SNOW/SLEET FZRA W/ SOME MINOR ACCUMS
BEFORE A CHANGEOVER TO RA BY ERLY AFTN. ACROSS THE N...EXPECT SNOW
TO DVLP THIS AFTN BUT SHOULD CHANGE OVR TO A WNTRY MIX BY THIS EVE
THEN PROBABLY TO A COLD RAIN ALL BUT FAR N AND NWRN AREAS BY LATE EVE. WILL
CONT CURRENT ADV ACROSS THE N BUT HAVE PULLED BACK SNOW ACCUMS
SPCLY NERN AREAS AS APPEARS PER THE WAA ALOFT AND CRITICAL THCKNS
VALS BY LATER TODAY THAT PRECIP SHOULD HAVE TRANSITIONED OVER TO
SLEET OR FZRA BY THE TIME THE MORE SIGNIFICANT PRECIP ARRIVES.
CURRENTLY HAVE LOWERED SNOWFALL FCSTS TO 1-3 INCHES ACROSS NERN
AREAS AND EVEN THIS MAY BE TUF TO REALIZE...

MODELS STILL ADVERTISE A POTENT SERLY LOW-LEVEL JET OF 75-80 KTS
NOSING INTO OUR SRN AREAS LATER THIS AFTN AHEAD OF THE APPROACHING
SFC OCLD FRONT THEN SHIFTING QUICKLY E AN NE OF THE AREA BY LATER
THIS EVE. WILL CONT HIGH WND WRNGS COASTAL DOWNEAST W/ A WND ADV
ACROSS INTERIOR DOWNEAST.

THE SFC OCLN IS PROGGED TO PUSH NE OF THE FA BY LATE TNGT/ERLY SAT
AND ALL PRECIP SHOULD COME QUICKLY TO AN END AS THERE WILL BE A
PRONOUNCED DRY SLOT IMMEDIATELY BEHIND THE OCLN.&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
UNSETTLED WEATHER CONDITIONS WILL PERSIST BEHIND AN OCCLUDED FRONT
THIS WEEKEND AS A CLOSED H5 LOW OVER QUEBEC OPENS UP AND LIFTS
SLOWLY TO THE WEST AND NORTH OF MAINE.  THERE WILL BE SUFFICIENT
RESIDUAL MOISTURE FOR SCATTERED TO NUMEROUS RAIN AND SNOW SHOWERS.
COLDER AIR WILL SURGE INTO NORTHERN AND DOWNEAST MAINE ON SUNDAY AS
THE H5 LOW MOVES OUT OF THE AREA.  PORTIONS OF CENTRAL AND NORTHERN
MAINE COULD SEE AN INCH OR TWO OF SNOWFALL ACCUMULATION IN HEAVIER
SNOW SHOWERS.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
WEAK HIGH PRESSURE BUILDS INTO THE REGION INTO MID WEEK WITH
MAINLY DRY WEATHER AND BELOW NORMAL TEMPERATURES. THE 00Z GFS AND
ECMWF DIFFER ON THE SOLUTION FOR A POTENTIAL WINTER STORM FOR
LATER NEXT WEEK. THE ECMWF CLOSES OFF AN H5 LOW AND LIFTS IT
ACROSS EASTERN NEW ENGLAND THURSDAY AND THURSDAY NIGHT. THE GFS
MAINTAINS AN OPEN WAVE AND KEEPS THE SYSTEM TO THE SOUTHEAST OF
THE REGION. OPTED TO LEAN TOWARD THE GFS WHICH HAS SHOWN MORE RUN TO
RUN CONSISTENCY. THIS WOULD LEAD TO NEAR SEASONABLE TEMPERATURES
AND A CHANCE OF SNOW SHOWERS.
&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: STRATUS DECK ACROSS THE FA BENEATH INCREASING MID/HIGH
CLDS IN ADVANCE OF THE APPROACHING SYSTEM OVR THE GRT LAKES AND
ITS ASSOCIATED OCLD FRONT. THIS RESULTING IN WDSPRD MVFR CONDS
ACROSS THE AREA W/ IFR LIMITED JUST AT KFVE ATTM... CURRENT
THINKING IS TO MAINTAIN THE STATUS QUO UNTIL LATER THIS AFTERNOON
WHEN EXPECT CONDS TO DETERIORATE TO IFR AT ALL TAF SITES W/
INCREASING PRECIP AND LOWERING CIGS AS THE OCLD FRONT SWEEPS
NEWRD. CAN NOT RULE OUT CIGS LOWERING TO IFR AT KCAR THIS AM W/
CURRENT CIGS AT 1200 FT... IFR THEN EXPECTED INTO TNGT W/ CONDS TO
IMPROVE FROM SW-NE LATE TNGT AS DRIER AIR WRAPS NEWRD BEHIND THE
OCLD FRONT WHICH SHOULD LIFT NE OF FAR NERN AREAS BY ERLY SAT...

SHORT TERM: EXPECT OCCASIONAL MVFR OR IFR CIGS AND VSBYS IN HEAVIER
SNOW SHOWERS AT THE NORTHERN TAF SITES SATURDAY THROUGH SUNDAY.
&&

.MARINE...
NEAR TERM: STRONG SERLY 75-80 KT JET STILL PROGGED TO NOSE UP OVER
THE WATER AHEAD OF A STRONG SFC OCLD FRONT LATE AFTN THRU THE EVE
THEN LIFT NE OF THE WATERS BY LATE EVE. WILL CONT STORM WRNGS THRU
06Z TNGT. WNDS SHOULD COME DOWN QUICKLY BEHIND THE OCLN AFTER
MDNGT THO WAVES WILL REMAIN UP FOR AN XTND PD FOLLOWING THIS
SYSTEM. WILL LIKELY NEED TO TRANSITION TO AN SCA AFTER PASSAGE OF
THE OCLN...

SHORT TERM: AN SCA WILL BE NEEDED SATURDAY AND SUNDAY FOR SEAS IN THE
SIX TO TEN FOOT RANGE.  WEST WINDS WILL INCREASE TO 25 TO 35 MPH ON
SUNDAY AFTERNOON OVER COASTAL WATERS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 7 AM EST SATURDAY FOR MEZ001>006-
     010.
     WIND ADVISORY UNTIL 3 AM EST SATURDAY FOR MEZ001>006-010-011-
     031-032.
     HIGH WIND WARNING UNTIL 1 AM EST SATURDAY FOR MEZ015>017-029-
     030.
MARINE...STORM WARNING UNTIL 1 AM EST SATURDAY FOR ANZ050>052.
&&

NEAR TERM...KHW/MCW
SHORT TERM...OKULSKI
LONG TERM...OKULSKI
AVIATION...KHW/MCW
MARINE...KHW/MCW/OKULSKI
Hazardous weather outlook, Dec 21, 11:39 AM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1139 AM EST FRI DEC 21 2012

MEZ001>006-010-221645-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
1139 AM EST FRI DEC 21 2012

...WIND ADVISORY IN EFFECT UNTIL 3 AM EST SATURDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MEZ011-031-032-221645-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
1139 AM EST FRI DEC 21 2012

...WIND ADVISORY IN EFFECT UNTIL 3 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MEZ015>017-221645-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
1139 AM EST FRI DEC 21 2012

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MEZ029-030-221645-
COASTAL HANCOCK-COASTAL WASHINGTON-
1139 AM EST FRI DEC 21 2012

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ050>052-221645-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1139 AM EST FRI DEC 21 2012

...STORM WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Coastal Hancock

When
December 21, 2:00 PM EST to 11:45 PM EST
Where
Coastal Hancock forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

The strong winds snapped branches...toppled trees and brought down power lines contributing to power outages.

High Wind, Coastal Washington

When
December 21, 3:00 PM EST to 11:45 PM EST
Where
Coastal Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

The strong winds snapped branches...toppled trees and brought down power lines contributing to power outages.

High Wind, Southern Penobscot

When
December 21, 5:00 PM EST to 10:00 PM EST
Where
Southern Penobscot forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

The strong winds snapped branches...toppled trees and brought down power lines contributing to power outages.

High Wind, Interior Hancock

When
December 21, 5:00 PM EST to 11:45 PM EST
Where
Interior Hancock forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

The strong winds snapped branches...toppled trees and brought down power lines contributing to power outages.

High Wind, Central Washington

When
December 21, 6:00 PM EST to 11:45 PM EST
Where
Central Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

The strong winds snapped branches...toppled trees and brought down power lines contributing to power outages.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423236, 423237, 423233, 423234, 423235.